Over-the-counter (OTC) medicines can help ease a child's aches and pains, but you should know a few things before you pop open a bottle.
Many of the medicines we buy don't need a prescription. We use them to prevent unnecessary healthcare providers' visits, help control symptoms, and make kids more comfortable. But the American Academy of Pediatrics (AAP) warns that this doesn't mean OTCs are harmless. Like prescription medicines, OTCs can be very dangerous to a child if not taken correctly. Parents need to read and understand all instructions before giving any medicine to a child.
Generally, medicines are safe when used as directed. But pay attention to those words "use as directed." These are serious medicines, so you must read, understand, and follow the instructions on the label. Also, you need to check with your healthcare provider when in doubt about treating your child.
Don't give any OTC medicines to children younger than 2 years old unless you've already discussed it with your healthcare provider. The FDA and the AAP advise against giving over-the-counter cough and cold medicines to infants and small children because of the risk of life-threatening side effects. Studies have shown cough and cold products may not help the symptoms of children under 6 years old, and may cause serious problems.
When's the best time to seek advice about the right way to treat your child's headache or fever? Ask your healthcare provider during routine visits, or read information from reputable sources. Many healthcare providers can suggest or provide material.
Here are tips on OTC medicines from the AAP and FDA:
Don't guess about your children's dose based on their size. Read the label.
Know the difference between TBSP (tablespoon, approximately 15 ml) and TSP (teaspoon, approximately 5 ml). They're very different. Use a measuring spoon or dosing cup. Don't use eating utensils.
Be careful about converting dose instructions. If the label says 2 teaspoons, use a measuring spoon or dosing cup marked in teaspoons.
Don't play healthcare provider. Don't double the dose just because your child seems sicker than last time.
Before you give your child 2 medicines at the same time, talk to your healthcare provider or pharmacist.
. Aspirin should never be given to children unless you are directed to do so by your child's healthcare provider. It can cause Reye syndrome, a potentially fatal disease of the liver.
Acetaminophen and ibuprofen can be dangerous if given in the incorrect dosages. Always ask your healthcare provider what dose to give. Don't rely on the age ranges on the bottle as these are weight dependent and not every child weighs the same amount at any given age.
Follow any age and weight limits on the label.
Never let children take medicines by themselves.
Never describe medicine as candy so kids will take it. If they come across the medicine on their own, they're likely to think of it as candy.
Always give medicine in good light. Darkness increases the risk of giving the wrong medicine or dosage.
Read the label before opening the bottle, after removing a dose, and again before giving the dose.
Always use child-resistant caps. Lock medicine away from children.
Always check medicine packages for signs of tampering.